My doctor just ran thyroid tests on me due to having all the signs of being Hypothyroid.
Here are the results of my tests:
TSH: 0.74 (Range: 0.34-5.60 mU/L) This was also tested 6 months ago and was 0.58.
Thyroxine: 5.7 (Range: 4.7-16.1 ug/dL)
Free T3: 2.61 (Range: 2.39-6.79 pg/mL)
So, these all appear to me to be a 'low' normal, however in reading about thyroid testing, I get very confused as it appears sometimes low number mean high and vice versa.
I am extremly tired, can't concentrate at all, mind is racing, actually showing signs of depression -- in the sense that I can not cry. I think I'm just becoming numb to the pain and discomfort and just can't do it. ??? There is more and I can add later but for the sake of keeping the post as short as possible, I'll leave it at that for now.
My doctor put me on Liothyronine (Cytomel), 5 mcg/day to start. I go back in a month for what I guess it to check blood levels and see how I'm feeling.
Besides having ALL the hypo signs (with exception of weight gain as I've lost since going gluten free), I also have the stress, anxiety, and nervousness that says hyper...but that's about all in that direction.
My grandmother had to have a goiter removed in the 40's (?) and I don't know if she was hyper/hypo. My mom died too young for me to know if she had any problems. She was 25 when she died of a brain tumor that apparantly came from breast cancer she developed at 17 years old.
I also have Celiac Disease, am supposedly lactose/dairy intolerant so I follow a very strict diet, eliminating all wheat, barley, rye, dairy, and all the hidden ingredients that contain gluten. In addition, I also have Fibromyalgia. Since going gluten free, I've lost 46 lbs which I gained over a number of years and lost in 10 months (18 in the past two months).
Celiac also causes a lot of neurological issues which can take a couple years to actually get over in addition to the digestive disorders.
Thanks to any and all that can shed some light for me. I am so tired. I feel like I can't get up and go to work (even though I do). I'm here but not very productive of a supervisor for anyone.
So-called 'fibromyalgia' is actually quite often the effects of hypothyroidism. Wouldn't be surprised at all if it resolves once your thyroid treatment optimizes your thyroid hormone levels that are best for your body.
You're hypothyroid all right, but your TSH isn't showing that in the usual way. That's why you're confused. It does indicate, though, that your hypoT might be the result of pituitary gland dysfunction instead of the usual thyroid gland dysfunction. Your MD should investigate that; don't allow him to ignore it as most would do.
It would be better if your MD would test your free thyroxine (FT4) level instead of the total thyroxine. Even so, your total is wayyyy too low for your needs.
It would probably also be better to treat with a T4 med in addition to the liothyronine, which is a T3-only med. You're so deficient in both hormones that the T3 alone probably won't get the job done. Just saying... So that you'll have the knowledge in case you don't see major improvement in the way you feel within a few months.
If you want to understand more about the entire subject, get a copy of Thyroid for Dummies by Dr. Alan Rubin. It's an easy way to learn about what you need to ask of your MD to get the best care.
Last edited by midwest1; 03-28-2011 at 11:18 AM.
The Following User Says Thank You to midwest1 For This Useful Post: judysj (03-28-2011)
Thank you! I'll be sure to print this and take to my MD. He is very good. He's not my actual PCP as while a good doctor, my real PCP is more 'by the OLD book' on things. The only reason I don't change is because of the hospital he is affiliated with...just in case. But the MD who did these tests, is also the one who initiated the celiac testing and others...he reads/studies/learns...that's one good thing I have going!
Okay... Remember that I'm not a doctor. Just a "hypothyroid due to Hashimoto's disease" patient myself who has read boatloads about the subject. Your doctor might vehemently object to your internet research and flat out reject a layman's input into your situation. It happens all the time. Just so you know... Because you surely don't want to alienate an otherwise thyroid-friendly MD! You're lucky to have found someone to diagnose you; you don't want to lose him now.
Good luck to you. Let us know how it's going as you progress.
I will definitely post more. Probably tonight (my laptop at home is not behaving and running really slow) I will ask some other questions that pertain to the way I have felt...recently and for a long time.
I'm 2 weeks 4 days into my thyroid medication. I have felt some energy at times.
I've noticed my blood pressure is down. It would always run between 117/70 to 130'ish/90'ish. Now it runs in the 90's/60's-70's.
Yesterday, I had to turn around and go home (on my way to work) as I thought I was having chest pains and other pains common to heart issues. My blood pressure was around 90/60 something and as low as 90 something/55. (I realize if I was an athlete, these would be ideal. But I'm not an athlete. I do not exercise regulary and I smoke + my HDL is only 23 so I'm far from being in good enough shape for this to be a good BP. And my heart rate stays in the 60's except when I do a little work that requires much movement, then it increase and I start shaking again.) I was so tired, I could have slept but kept thinking, that if I had any issue with my heart, I'd rather be awake and call 911 than be asleep and not be able to call anyone until too late.
I'm at work today and I am so weak. Could this be due to my thyroid or the meds? ...or pituitary issues as it was suggested earlier in this post for me to have checked.
Also, when I wake up in the mornings or after a nap, it's like I am shaking all over, inside and out. This started way before the thyroid meds and I'm just wondering if thyroid problems can cause this or if I should be looking in another direction for this.
Sometimes, after starting thyroid meds, the pituitary gland gets confused by the higher thyroid hormone levels achieved as a result of those meds.....thus, the pituitary gland will secrete less TSH and make us a little more hypo.
This is a temporary thing but could very well be the cause of your issues.
I'm not 100% sure of your shaking issue - I know that being hypo can cause an atypical response to exertion.
Things usually even out within 4-6 wks. after starting meds....and, more likely than not, your dose will need to be increased.
It's quite the process to get to the optimal dose - we have to start slowly and it's basically a two steps forward, one step back type of deal.
Since the thyroid is the master regulator of the body and an out-of-whack thyroid can cause a myriad of symptoms, I'd be inclined to get the thyroid straight first....this means FreeT4/T3 levels in the upper third of the range.
If you are still having issues after that, it would make sense to look elsewhere.
I have a lot of issues going on with my body right now. In addition to that is a LOT of stress, worry, and anxiety. I have refused in the past to take additional medications (took more in the past including anti-depressants) but weaned myself off those and everything else with the exception of xanax which I don't take as often as prescribed. Believe me, I could but I just won't do it.
So when my friend (Christian friend, totally no-nonsense type of person) told me about an Amish man who does Iridology and she told me what he told her sister-in-law and how the natural herbs helped, I went to see him. (Not the easiest thing to do when you can't contact by phone or internet!)
He told me basically the same thing as Midwest1 did above...that there was a thyroid problem but he felt thought it had more to do with the pituitary gland than my actual thyroid. (Btw, I did discuss Midwest1's suggestion with my doctor but he disagreed, or didn't want to try anything else yet. He said my thyroid levels were actually fine...the original results...so I think he basically was hoping the Liothyronine would give me more energy.) I now have natural herbs for thyroid, adrenal, and pituitary glands plus other items for other problems. I'm going to give this a month and if I see improvement, I will definitely post more about this and where to find this man and the others he has trained.
My question here is how do I need to stop taking the Liothyronine? I did not take it today, nor did I take the herbs as I don't want to combine things that my do more harm than good. I'm only taking the initial 10 mcg dosage. Do I need to wean from this or can I just stop? All I can find on the internet is not to stop without talking to your doctor because unless it is a trial (which it is), you will probably have to take it for life.
All help will be greatly appreciated. If I don't need to wean from it, I'll start taking my herbs Thursday. So with Monday being the last day on the meds, that leaves two days with nothing. Is that okay with this medication or should I take it every other day for a couple days, then every third day, then twice a week, then quit? Please help as I am excited to get started on the herbs.